Michigan, 2004

Damaging Winds in Michigan, July 6, 2004

July 6, 2004 · NWS IWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 6, 6:42 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 6:42 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST TUE JUL 6 2004

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY MAKING THEIR WAY
TOWARDS SBN. THERE ARE SOME STORMS WELL SOUTHWEST OF FWA AND WILL
TAKE A LITTLE LONGER TO REACH FWA. THESE STORMS ARE MOVING
NORTHEASTWARD. WITH BOTH SBN AND FWA BEING UNDER A SEVERE
THUNDERSTORM WATCH...STORMS DO HAVE THE POTENTIAL TO BECOME SEVERE.
ANY STORM ACTIVITY SHOULD BE OVER BY/AROUND MIDNIGHT AND THEN LOW
VFR FOR THE REST OF THE NIGHT WITH PARTLY CLOUDY VFR SKIES FOR
WEDNESDAY. WITH THIS STORM ACTIVITY AROUND THE AREA...WINDS CAN BE
GUSTY.
&&

.PREV DISCUSSION...
SHORT TERM...
UNSTABLE ATMOSPHERE IN PLACE BUT LACKING TRIGGER THIS AFTERNOON. AS
SURFACE TEMPERATURES NEAR CONVECTIVE TEMPERATURES IN THE UPPER 80S
SCT TSRA COULD BEGIN TO FIRE. MAIN ACTIVITY WILL LIKELY OCCUR WITH
SURFACE FRONT AND UPPER SHORT WAVE LATER THIS EVENING. AS THIS WAVE
APPROACHES WE WILL SEE BETTER WIND PROFILES AS RIGHT ENTRANCE REGION
OF UPPER JET APPROACHES. HOWEVER...BEST INSTABILITY WILL BE WANING
WITH LOSS OF DAYTIME HEATING BUT WITH UPPER DYNAMICS AND SURFACE
DEWPOINTS STILL AROUND 70 THE POTENTIAL FOR SEVERE STILL EXISTS WITH
WIND DAMAGE THE MAIN THREAT. FRONT PASSES THROUGH TONIGHT WITH
LINGERING TSRA CHANCES EAST WED AM. EXPECT SOME SUN WED AM BEFORE
COLD AIR ADVECTION AND SHORT WAVE BRING BROKEN CU IN DURING THE
AFTERNOON. GENERALLY KEPT GOING MIN AND MAX TEMPS.

LONG TERM...
A HIGH WILL BE IN PLACE THROUGH SATURDAY. ON SATURDAY GFS HAS A
SHORTWAVE MOVE EASTWARD THROUGH MICHIGAN BUT KEEPS US DRY. KEEPS THE
MOISTURE TO OUR NORTH. BY SUNDAY THEN A LOW WILL BE OVER THE
NORTHWESTERN GREAT LAKES. LEFT SUNDAY WET AS IT IS STILL AT THE END
OF THE EXTENDED AND TIMING CAN CHANGE THAT FAR OUT. WILL WATCH
MODELS TO SEE HOW THEY TREND BUT APPEARS LIKE A WARM FRONT COULD BE
TO THE NORTH OF US AT THE BEGINNING OF THIS WEEKEND...THE LOW PASSES
BY US TO THE NORTH ON SUNDAY AND THEN TOWARDS THE MIDDLE OF NEXT
WEEK THAT LOW WILL DRAG ITS COLD FRONT THROUGH. WILL WAIT AND SEE
BUT DID NOT FLIP FLOP AND AGREES WELL WITH SURROUNDING OFFICES. HIGH
TEMPS WILL BE AROUND NORMAL EXCEPT FOR THIS WEEKEND WHEN WE HAVE A
SOUTH TO SOUTHWESTERLY FLOW IN PLACE WHICH SHOULD AT LEAST GET US
INTO THE UPPER 80S.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 6, 3:30 PM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST TUE JUL 6 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071004-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
330 PM EST TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT
ACROSS THE AREA. THE STORM PREDICTION CENTER IS FORECASTING A
MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF NORTHERN
INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO. STRONG DAMAGING
WINDS WILL BE THE MAIN CONCERN WITH THESE STORMS...BUT LARGE HAIL
AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS EVENING AND
OVERNIGHT TONIGHT. THIS COLD FRONT WILL MOVE INTO A VERY WARM AND
UNSTABLE AIRMASS. A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER ILLINOIS LATE THIS AFTERNOON AND MOVE EAST THROUGH
INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING...MAINLY
ACROSS NORTHWESTERN OHIO. THESE ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT. IT IS
TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

HITCHCOCK

In the hours before

Special weather statement, Jul 6, 9:40 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
940 PM EST TUE JUL 6 2004

INZ003-012-013-020-070320-
LAPORTE-PULASKI-STARKE-WHITE-
940 PM EST (940 PM CDT) TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 HAS BEEN CANCELLED FOR
LAPORTE...STARKE...PULASKI AND WHITE COUNTIES IN NORTHWEST
INDIANA...

THE SEVERE THUNDERSTORM WATCH 580 HAS BEEN CLEARED FOR LAPORTE...
STARKE...PULAKSI AND WHITE COUNTIES IN NORTHWEST INDIANA. THE
SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

INZ004>009-014>018-022>027-032>034-070400-
ADAMS-ALLENIN-BLACKFORD-CASSIN-DEKALB-ELKHART-FULTONIN-GRANT-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-MARSHALL-MIAMI-NOBLE-ST JOSEPHIN-
STEUBEN-WABASH-WELLS-WHITLEY-
940 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 REMAINS IN EFFECT UNTIL 1100 PM EST
FOR PARTS OF NORTHERN INDIANA...

SHOWERS AND THUNDERSTORMS CONTINUE TO OCCUR ACROSS PARTS OF NORTHERN
INDIANA WITH THE THREAT OF SEVERE WEATHER. THUS SEVERE THUNDERSTORM
WATCH NUMBER 580 CONTINUES IN EFFECT UNTIL 1100 PM EST.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

GLL
Special weather statement, Jul 6, 10:11 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 PM EST TUE JUL 6 2004

MIZ077>079-070400-
BERRIEN-CASSMI-ST JOSEPHMI-
1111 PM EDT TUE JUL 6 2004

...TORNADO WATCH 582 HAS BEEN CANCELLED FOR BERRIEN...CASS AND ST.
JOSEPH COUNTIES IN SOUTHWEST LOWER MICHIGAN...

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THIS AREA...BUT
THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THUS TORNADO WATCH 582
HAS BEEN CANCELLED FOR BERRIEN...CASS AND ST. JOSEPH COUNTIES IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

INZ004-005-014>016-022-023-070400-
CASSIN-ELKHART-FULTONIN-KOSCIUSKO-MARSHALL-MIAMI-ST JOSEPHIN-
1011 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 HAS BEEN CANCELLED FOR ST.
JOSEPH...ELKHART...MARSHALL...KOSCIUSKO...FULTON...CASS AND MIAMI
COUNTIES IN NORTHERN INDIANA...

THUNDERSTORMS CONTINUE TO OCCUR ACROSS PARTS OF NORTHERN
INDIANA BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS
THIS AREA. THUS SEVERE THUNDERSTORM WATCH NUMBER 580 HAS BEEN
CANCELLED FOR ST.JOSEPH...ELKHART...MARSHALL...FULTON...CASS AND
MIAMI COUNTIES IN NORTHERN INDIANA

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

INZ006>009-017-018-024>027-032>034-070400-
ADAMS-ALLENIN-BLACKFORD-DEKALB-GRANT-HUNTINGTON-JAY-LAGRANGE-NOBLE-
STEUBEN-WABASH-WELLS-WHITLEY-
1011 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 CONTINUES IN EFFECT UNTIL
11 PM EST.

THUNDERSTORMS CONTINUE ACROSS PART OF NORTHERN INDIANA WITH THE
THREAT OF SEVERE WEATHER EXPECTED TO CONTINUE IN THIS AREA.  THUS
SEVERE THUNDERSTORMS WATCH 580 REMAINS IN EFFECT UNTIL 11 PM EST.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

MIZ080-081-070500-
BRANCH-HILLSDALE-
1111 PM EDT TUE JUL 6 2004

...TORNADO WATCH NUMBER 582 CONTINUES IN EFFECT UNTIL 1 AM
EDT...

THUNDERSTORMS CONTINUE ACROSS THIS AREA WITH THE THREAT OF
SEVERE WEATHER AND POSSIBLE TORNADOES. THUS TORNADO WATCH NUMBER
582 REMAINS IN EFFECT UNTIL 1 AM EDT.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WATCHES AND WARNINGS.

GLL
Local storm report, Jul 6, 10:49 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 PM EST TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             4 SW FORT WAYNE         41.03N 85.19W
07/06/2004  0.75 INCH        ALLEN              IN   OFFICIAL NWS OBS

            OBSERVED AT THE FORT WAYNE AIRPORT

&&

HITCHCOCK
Special weather statement, Jul 6, 10:55 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST TUE JUL 6 2004

MIZ080-081-070500-
BRANCH-HILLSDALE-
1155 PM EDT TUE JUL 6 2004

...TORNADO WATCH NUMBER 582 HAS BEEN CANCELLED FOR BRANCH AND
HILLSDALE COUNTIES IN SOUTHWEST LOWER MICHIGAN...

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THIS AREA...BUT THE THREAT OF
SEVERE WEATHER HAS DIMINISHED. THUS TORNADO WATCH NUMBER 582 HAS BEEN
CANCELLED FOR BRANCH AND HILLSDALE COUNTIES IN SOUTHWEST LOWER
MICHIGAN.

INZ006>009-017-018-024>027-032>034-070500-
ADAMS-ALLENIN-BLACKFORD-DEKALB-GRANT-HUNTINGTON-JAY-LAGRANGE-NOBLE-
STEUBEN-WABASH-WELLS-WHITLEY-
1055 PM EST TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH 580 HAS BEEN CANCELLED FOR ALL OF NORTH
CENTRAL AND NORTHEAST INDIANA

THUNDERSTORMS CONTINUE TO OCCUR ACROSS NORTH CENTRAL AND NORTHEAST
INDIANA BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THUS
SEVERE THUNDERSTORM WATCH NUMBER 580 HAS BEEN CANCELLED FOR THE ALL
OF THE REMAINING COUNTIES IN NORTH CENTRAL AND NORTHEAST INDIANA.

GLL

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
July 6, 11:07 PM EST
Where
Hillsdale County, Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -84.617

Power lines blown down in the city of Hillsdale.

Thunderstorm Wind, Hillsdale

When
July 6, 11:15 PM EST
Where
Hillsdale County, 5 mi E of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.917, -84.517

Tree reported blown down at the intersection of Holcomb and East Bacon roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413325, 5413324.